Alert archive / Oklahoma / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 22, 2023, 8:03 PM CDT for Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2023, 8:03 PM CDT (01:03 UTC)
- Expired
- May 23, 2023, 12:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaver County, OK, Texas County, OK, Ochiltree County, TX
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:21 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 22, 6:21 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 621 PM CDT Mon May 22 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 204 PM CDT Mon May 22 2023 * Synoptic Overview: A very moist Panhandle region east of the dryline under a transitioning northwest flow pattern will set up the potential for strong to severe storms today. We will get some help with the dynamics from a residual MCV. Best areas for strong to severe storms will be the south and east, but still can't rule out storms developing in the central and west. It's just that the dynamics will not be as good for severe weather in these areas. * Mesoscale: Dryline in eastern NM will begin to mix east into the western TX Panhandle this afternoon. Already seeing some agitated cu in the southwest Panhandles as this area has been under the best surface heating thus far. 18Z AMA sounding supports this heating and has basically an uncapped surface based sounding. ML CIN is almost completely eroded with ML CAPE values around 1250 J/kg. Wind field is a little disorganized and 700- 500mb lapse rates are less than 7C, so could be more impressive. Further north and east has been under cloud cover due to the influence of an MCV in southwest KS. So less heating has occurred. Main issue with the western zones is that there is some subsidence on the back side of the MCV which would inhibit storm development, or hinder storms from holding together. Mid level flow is on the weak side from the Amarillo to Guymon line and west, and therefore storm motion for anything that can develop, and hold, would be in the 15-20 mph range. PWAT's are almost an inch and would support moderate to heavy rain with these storms. This along with the slower steering flow would support some localized flash flooding issues once again, but we need the storms to overcome the subsidence. As we move east of the Amarillo to Guymon line we start to get a bit more improved lift from both the dryline convergence and the better part of the MCV. Also mid level flow and effective shear begin to increase and that would support more organized storms. So muticell storms would be favored with a supercell or two possible as well. Large hail and damaging winds will be the main threat with these storms. Effective helicity will begin to increase and will peak south of the I-40 corridor in the 21-00z time frame. Surface winds will be more backed in the eastern two stacks of counties for the Panhandles, so there is still a low end tornado threat given the very well backed surface flow, despite the overall low level winds being around 10 kts. Storms are expected to converge into an MCS later this evening. * Threats: With ML CAPE values in the 1500-2000 J/kg range along with a somewhat better sheared environment to the east, golf ball hail would be the main concern for hail size. Storms may be able to produce decent outflows due to somewhat steeper low level lapse rates, supporting an inverted V profile up to about 5kft agl. The tornado threat is still possible but would like a little bit stronger winds in the low levels. Additionally, storms will likely need to be discrete to get a better chance for tornado development. PWAT's over and inch and overall slower storm motion favors possible flash flooding in some of the better coverage ares, especially areas that have received quite a bit of beneficial rain. * Timing & Location: Storms are already starting to form in the west but could struggle under the subsidence aloft. Better chances for storms will be east of the Amarillo to Guymon line and may very well develop in the next hour or two, and last through about 03z, when we start to lose surface heating. * Summary: In general, strong to severe storms look to be likely east of the Amarillo to Guymon line with all hazards possible, but the more likely hazards will be hail and damaging wind. The tornado threat can't be ruled out, but could have better dynamics to be more supportive. And any area that receives rain for more than 30 minutes, especially areas that have recently had decent rain amounts will be prone to possible flooding. Weber && .SHORT TERM... && .LONG TERM ... (Tomorrow through next Sunday) Issued at 1259 PM CDT Mon May 22 2023 A defined sinusoidal synoptic pattern over the western 2/3 of the CONUS with trough over the intermountain west and ridging over the Upper Midwest, this should keep an active pattern for the southern Plains. A NW-SE orientation of moisture transport starting to morrow will eventually become more due N-S by the latter half of the week as the sinusoidal flow becomes more exaggerated. In particular, looking ahead to tomorrow, if the atmosphere has time to recover after Monday's thunderstorms, thunderstorms tomorrow may become more robust. Overall shear remain rather scant, but a more notable H700 perturbation on the periphery of the intermountain west main disturbance may help influence larger scale lift while enhancing 0-6 km shear around 40 kts in the more aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000 J/Kg, severe thunderstorms with large hail and damaging winds may also be possible. Areas over the last week with appreciable rainfall with more added may also need to watch for the potential of flooding. With persistent good H850-700 theta-e advection daily, our thunderstorm chances continues through the remainder of the forecast period. Expect more fine-tuned adjustments to the severe thunderstorm chances with this forecast as each day gets closer as parameters are fine tuned. Meccariello && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Mon May 22 2023 VFR conditions expected to prevail through about 06Z for KGUY, and all of the period for KAMA and KDHT. KAMA may still have the possibility of being impacted by a brief thunderstorms within the first hour of the period. After 06Z KGUY and areas across the northeastern combined Panhandles could see some low CIGs around 600 ft or so, mainly impacting KGUY Expecting a break from thunder at the terminals through about 15Z. KDHT has a chance to see thunderstorms return in the late part of the period before 00Z Wed. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 80 58 74 / 20 20 40 20 Beaver OK 56 74 57 76 / 50 20 30 30 Boise City OK 53 75 55 73 / 20 30 30 40 Borger TX 58 82 60 79 / 20 10 40 20 Boys Ranch TX 56 83 59 78 / 20 20 30 20 Canyon TX 55 81 57 75 / 20 20 40 30 Clarendon TX 56 78 59 73 / 30 20 50 30 Dalhart TX 52 79 55 75 / 20 30 30 40 Guymon OK 54 76 56 75 / 40 10 30 20 Hereford TX 55 84 57 77 / 20 20 30 20 Lipscomb TX 55 74 57 75 / 50 20 50 30 Pampa TX 56 78 58 75 / 30 20 40 30 Shamrock TX 57 76 59 76 / 40 30 60 30 Wellington TX 58 80 60 76 / 50 30 60 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...89 LONG TERM....29 AVIATION...36
Hazardous weather outlook, May 22, 1:07 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 107 PM CDT Mon May 22 2023 OKZ001>003-TXZ001>020-317-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 107 PM CDT Mon May 22 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe this afternoon and evening, with large hail and damaging winds the primary hazards. However, a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. Additional thunderstorms will be possible Thursday through Sunday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days, with large hail and damaging winds the primary hazards at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 22, 7:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 S PERRYTON 36.35N 100.81W
05/22/2023 E2.50 INCH OCHILTREE TX TRAINED SPOTTER
REPORT VIA SPOTTER NETWORK.
&&
APFLocal storm report, May 22, 7:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 2 S PERRYTON 36.36N 100.80W
05/22/2023 E1.75 INCH OCHILTREE TX PUBLIC
REPORT VIA SPOTTER NETWORK.
&&
APFLocal storm report, May 22, 7:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 NNE HOWARDWICK 35.10N 100.89W
05/22/2023 M1.25 INCH DONLEY TX NWS EMPLOYEE
HAIL MEASURED WITH RULER. TIME ESTIMATED
FROM RADAR.
&&
APFLocal storm report, May 22, 7:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 WSW PERRYTON 36.39N 100.81W
05/22/2023 E1.25 INCH OCHILTREE TX PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
APFLocal storm report, May 22, 7:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 6 S PERRYTON 36.31N 100.81W
05/22/2023 E1.75 INCH OCHILTREE TX PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0744 PM HAIL 7 S PERRYTON 36.29N 100.81W
05/22/2023 E2.00 INCH OCHILTREE TX PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
&&
APFLocal storm report, May 22, 8:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD 6 WSW GRAY 36.53N 100.92W
05/22/2023 BEAVER OK STORM CHASER
STORM CHASER REPORTS FLOWING WATER OVER
MULTIPLE ROADWAYS WITH THESE ROADS
IMPASSABLE. ADDITIONALLY, MULTIPLE YARDS
WERE FLOODED.
&&
APFThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:30 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 60 min |
| May 22, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 63 min |
| May 22, 8:26 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 64 min |
| May 22, 8:29 PM CDT | Tornado Warning | AMA | Ochiltree | 46 min |
| May 22, 8:33 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 57 min |
| May 22, 9:05 PM CDT | Areal Flood Advisory | AMA | Hansford, Ochiltree | 3 hr |
| May 22, 9:25 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree, Roberts | 60 min |
| May 22, 10:51 PM CDT | Special Weather Statement | AMA | Gray | 39 min |
| May 23, 6:18 PM CDT | Special Weather Statement | AMA | Deaf Smith | 27 min |
| May 23, 6:35 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 55 min |
Nearby
Flash Flood Warnings in Oklahoma, 2023Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.